Went to the doctor yesterday because I am have problems with my legs and feet. He did some test and stated that the MS is now in my spinal cord. I am set up to start a IV drip of 1000 mi of solu-medrol has anyone here of it or had it. Also the dr stated that I need to start SIDI because with all the lesion on my brain and now in my spinal cord he would not feel safe for me to go back to work. because I keep having new flear up.
Sorry to hear that you're having a flare-up right now. But fortunately, Solumedrol (often called IVSM) is very effective in speeding the resolution of a relapse.
What it does is reduce the inflammation in the central nervous system (CNS) and help to close the blood-brain-barrier which allows the attack in the CNS.
I've done the IVSM treatment (each time over 5 days) three times so far. Here are my thoughts and tips:
* During the IV drip, you will experience a yucky metallic taste in your mouth. Suck on mints and hard candies to mask this.
* If, after the first day, you experience a big headache, ask that the drip be slowed down for the other days. I always have to stretch the drip from 45-60 minutes to 90 minutes.
* You will very likely experience excess stomach acid. Be proactive in protecting your stomach and use an acid reducer such as Zantac. My neuro recommends this for everybody.
* Steroids will deplete potassium in your body and cause you to retain water. Each potassium rich food and avoid salty high-sodium foods such as potato chips.
* Steroids tend to make you very hungry. Try not to eat everything in the fridge.
* IVSM is such a high-dose of steroids that it messes with sleep and can cause insomnia. I often felt like my heart would be pounding out of my chest. Discuss using a sleep aid such as Ambien or Rozerem just for the few days of the IVSM treatment.
* You might experience a burst of energy. Enjoy a clean house but don't over do it.
* It is recommended to use a Prednisone taper after the Solumedrol treatments. That is similar to what Merely Me used alone to treat a relapse.
* Steroids can increase anxiety and/or depression. If you experience these, don't wait to talk to your doctor.
* Lastly, while on the steroids (including the taper), you might be extra emotional. This is completely normal. My advice - do not make any major decisions.
At my first Solumedrol infusion, another patient in the clinic smiled at me when he described that IVSM was like PMS in a liquid bag. I think he was onto something there.
Good luck, and please do share how this goes for you.
I have just been diagnosed with MS. I was put on Solu-medrol for three days and when I really had no improvement the doctor followed up with the six day prednisone pack. I really haven't had any side effects other than not sleeping, which the dr. told me to counter with Benedryl before bed. I was kinda looking forward to the burst of energy but alas it didn't come. My emotions are raw nerves and will cry very easily. I feel like I am getting depressed but I don't know if thats the steroid or just dealing with the unknown. The reason the dr. put me on steroids was the numbness on my right side and unfortunately I am still numb. I have one more day of steroids. When on steroids should the flareups receed quickly or will they still be working after I stop taking them and the numbness can still go away?
When I'm on steroids, I get really, really weepy and emotional. Very raw indeed. I would suspect that much of the rawness comes from the steroids right now. But certainly being newly-diagnosed there are many emotions to process.
Sometimes the positive effect from Solumedrol happens during the 5-days I've used IVSM. But I've also experienced a relapse where the symptoms didn't really go away until 2 months later steroids.
Be patient. The steroids will continue to work after you're done with the prednisone pack. Very rarely do patients need to do another round of IVSM because the first one didn't work.
Hang in there and allow yourself to rest alot for the next coming weeks.
I was diagnosed in 2001. I have not been on any treatments for several years. but had used Copaxen & Avonex previously. I'm just a little nervouse out the steroids.
Any info would be appreciated.
Here are two posts which discuss solumedrol and relapses. Hopefully they are helpful to you.
- How to Manage MS Relapse: The Use of Solumedrol
- Solumedrol: It's All the Rage!! Ten Things to Consider When Getting Treated
And of course, talking with others here is always helpful. Consider starting a sharepost to which others can respond.
I have not had the drip as of yet. I have only experienced taking the oral Prednisone taper. But there is a ton of information out there about Solu-medrol which I will now share with you.
You can find information about this medication right here on Health Central if you follow this link.
In talking to my fellow MS bloggers and in reading up on Solu-Medrol I have heard the following things:
*For a lot of people it is effective in greatly diminishing your current MS symptoms.
*Some folk describe it as being transformed into the energizer bunny. I hear it can give you quite a kick.
* Some people say they have trouble sleeping because of it and so to take it as early in the morning as possible.
* Some people say that you can suffer from withdrawls and you shouldn't just stop it suddenly. I am sure under medical supervision, they would probably taper it.
* There are some people who talk about a *crash* after stopping taking it... both physically and emotionally.
* I have also heard that it may lose its effectiveness if you take it too frequently.
Here is a forum thread to look at where people who have experienced getting a Solu-medrol drip talk frankly about what it is like.
I hope others who have had this experience can chime in and tell you more of their first hand experiences.
Good luck to you and it would be really beneficial to so many here if you could come back and tell us how it goes.
Thank you for your question!
Yes, my Neurologist in NYC has used Solumedrol twice with me. I was in such pain and angony. It totally helped me. I taped off with Pred. pills.
It is not somthing I would want to do very often. But, at the time I was desprate to be relieved of sharp pain like electrical shocks ...
I can feel for you , I just finished a 3 day round of solu. my chest is pounding, headache, very emotional, hungry as a bear, swollen, just feel off. but in the end the benefits payoff, after about 1-2 weeks, you will be feeling better. hang in there. Get some rest, if possible baby yourself a little, I have had this done aobut 7 times now in 5 years, ya know when you need it and just go for it. ~~ Karen